The Open UniversitySkip to content
 

On preferred point geometry in statistics

Critchley, Frank; Marriott, Paul and Salmon, Mark (2002). On preferred point geometry in statistics. Journal of Statistical Planning and Inference, 102(2) pp. 229–245.

DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1016/S0378-3758(01)00115-X
Google Scholar: Look up in Google Scholar

Abstract

A brief synopsis of progress in differential geometry in statistics is followed by a note of some points of tension in the developing relationship between these disciplines. The preferred point nature of much of statistics is described and suggests the adoption of a corresponding geometry which reduces these tensions. Applications of preferred point geometry in statistics are then reviewed. These include extensions of statistical manifolds, a statistical interpretation of duality in Amari's expected geometry, and removal of the apparent incompatibility between (Kullback–Leibler) divergence and geodesic distance. Equivalences between a number of new expected preferred point geometries are established and a new characterisation of total flatness shown. A preferred point geometry of influence analysis is briefly indicated. Technical details are kept to a minimum throughout to improve accessibility.

Item Type: Journal Article
ISSN: 0378-3758
Keywords: Differential geometry; Divergence; Geodesic distance; Influence analysis; Kullback–Leibler divergence; Statistical manifold; Parametric statistical modelling; Preferred point geometry; Rao distance; Riemannian geometry; Yoke geometry
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 4661
Depositing User: Frank Critchley
Date Deposited: 10 Jul 2006
Last Modified: 02 Dec 2010 19:52
URI: http://oro.open.ac.uk/id/eprint/4661
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk